Hematology and Oncology Q36

Answer & Critique

Correct Answer: C

Educational Objective: Diagnose protein C deficiency.

Key Point

Protein C or S deficiency is associated with warfarin-associated skin necrosis.

The most likely diagnosis is protein C deficiency. The patient's skin condition is most likely retiform purpura. The term “retiform” describes the angulated or netlike configuration that reflects the vascular structure in the skin. The color is often a dark brick-red or purple. Retiform purpura is caused by local skin ischemia caused by occlusion or breakdown of vascular integrity that may lead to necrosis, which may become life-threatening if not aggressively treated. Various conditions can cause retiform purpura, many of which disrupt arterial blood flow. Thrombotic and embolic causes should be considered first. Thrombotic causes include alterations to the coagulation cascade such as disseminated intravascular coagulation, thrombotic thrombocytopenic purpura, and drug-induced thrombosis (warfarin or heparin).The patient's clinical presentation is consistent with warfarin-induced skin necrosis, which is a rare complication of warfarin therapy. The pathophysiology is thought to be caused by a transient hypercoagulable state resulting from protein C deficiency, which can be inherited or acquired. A family history of pulmonary embolism suggests the possibility of inherited protein C deficiency. Congenital protein C deficiency is an autosomal dominant inherited thrombophilia associated with an increased risk of venous thromboembolism. When protein C is activated, it inactivates the activated coagulation factors V and VIII, which are needed for factor X activation. When warfarin is initiated, an initial reduction in protein C activity of 50% occurs, which leads to a transient hypercoagulable state. If the patient is receiving heparin and warfarin therapy, the lesions may appear when the heparin is discontinued, which likely accounts for the appearance of the rash on day 3 of her hospitalization. Treatment involves the discontinuation of warfarin, continuation of alternate anticoagulation (such as a non–vitamin K antagonist oral anticoagulant), vitamin K for warfarin reversal, and fresh frozen plasma in an attempt to improve decreased protein C levels.

Warfarin-induced skin necrosis is not associated with factor V Leiden mutation, plasminogen activator inhibitor 1 deficiency, or prothrombin gene mutation.

Powered ByCareerCast